Alert archive / North Carolina / Beach Hazards Statements in 2025

Beach Hazards Statement 11, NWS Wilmington, NC

May 31, 2025Brunswick County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at May 31, 2025, 3:46 AM EDT for Brunswick County, North Carolina. It took effect at May 31, 2025, 6:00 AM EDT. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 31, 2025, 3:46 AM EDT (07:46 UTC)
In effect from
May 31, 2025, 6:00 AM EDT
Expired
May 31, 2025, 8:00 PM EDT
In force
14 hr
Issued by
NWS Wilmington, NC

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 7.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.6

Open this sounding in Storm Lab

The text

As transmitted.

273 
WHUS42 KILM 310746
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
346 AM EDT Sat May 31 2025

NCZ110-311600-
/O.NEW.KILM.BH.S.0011.250531T1000Z-250601T0000Z/
Coastal Brunswick-
346 AM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Strong west to east longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...Through this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas. It may
  sweep swimmers off their feet, making it difficult to return to
  shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

ABW
2 follow-up statements
037 
WHUS42 KILM 311528
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
1128 AM EDT Sat May 31 2025

NCZ110-010000-
/O.CON.KILM.BH.S.0011.000000T0000Z-250601T0000Z/
Coastal Brunswick-
1128 AM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong west to east longshore current. There is also a
  Moderate Risk of rip currents expected.

* WHERE...Coastal Brunswick County.

* WHEN...Until 8 PM EDT this evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas. 
  It may sweep swimmers off their feet, making it difficult to 
  return to shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$
454 
WHUS42 KILM 312330
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
730 PM EDT Sat May 31 2025

NCZ110-010030-
/O.EXP.KILM.BH.S.0011.000000T0000Z-250601T0000Z/
Coastal Brunswick-
730 PM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...

$$

LEW

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 31, 3:46 AM EDT, 0 minutes earlier.

Area forecast discussion, May 31, 3:46 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
346 AM EDT Sat May 31 2025

.SYNOPSIS...
Drier air and near to below-normal temperatures are expected
over the weekend, with a passing shower or thunderstorm
possible this evening, mainly across northern and western areas.
A cold front will bring another chance for showers and an
isolated thunderstorm mainly from late Sunday afternoon through
Sunday night. Temperatures will gradually warm back above
normal by midweek with the next chance for rain late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Cold front has pushed offshore this morning although the 5h
trough axis will be slower to shift offshore. In fact the 5h
trough axis becomes hard to find as the base of the trough
flattens and a couple shortwaves move through the flow aloft.
Surface high to west weakly builds in today, with more westerly
flow vs the more typical northwest flow following a cold front.
The northwest flow will arrive with a secondary cold that
arrives very late tonight. Today's post front airmass will be
dry and breezy, but not really cooler. In fact highs will likely
end up the same or possibly a degree or so warmer than Fri due
to the much drier air and more abundant sunshine. Afternoon
humidity is likely to dip under 40% along with afternoon gusts
20-25 mph as strong winds at the top of the mixed layer surface
once some heating can get mixing going.

The strongest shortwave moves across the area mid to late morning,
setting up subsidence for much of the afternoon. Forecast soundings
show a nice subsidence inversion in place for much of the afternoon
as well as a deep layer of dry air aloft. As the post wave
subsidence wanes, there will be a slight increase in PVA ahead of a
much weaker shortwave expected late afternoon/evening. Guidance is
split on potential with this wave. A lot of the reliable global
models keep the area dry while the CAMs support some convection
across the northern edges of the forecast area. The environment
seems quite unfavorable for the development of anything more than a
short-lived, low topped shower. It could be a case of the CAMs
overdoing convection (as they has been the case recently) thus only
carrying a slight chance pop for a few hours late in the day, but
will not be shocked if nothing develops.

Lows below normal tonight with the drier air mass and late surge of
cooler air following a second cold front. Boundary layer winds will
help keep temperatures warmer than what 850 temps around 10C would
suggest.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
On Sunday, a weak cold front/surface trough initially sent down
by the aforementioned shortwave during the preceding night will
stall, resulting in westerly low-level flow across the area.
This boundary may drift back northward during the morning as
its parent shortwave pivots away, but another shortwave will
pivot down towards the area on Sunday, pushing the front
offshore by early Monday morning. Enhanced low-level moisture
(primarily around and below 700mb) over the Mid-South on
the southwestern periphery of the broader eastern US trough is
expected to translate east-southeastward across the southern
Appalachians and combine with forcing provided by the trough and
the surface cold front to yield scattered showers and isolated
thunderstorms along the boundary. These should initiate upstream
over the mountains and eventually reach the forecast area from
late on Sunday afternoon through Sunday night.

Steep low-level lapse rates during the afternoon and relatively
cool mid-level temperatures within the trough should yield at
least weak instability with modest effective shear around 25-30
kts. SPC currently highlights northern and western portions of
the forecast area in a Marginal risk for severe weather on
Sunday, with a storm or two capable of producing severe wind
gusts around 60mph and hail up to quarter size possible late in
the afternoon as activity reaches the area before nocturnal
cooling largely eliminates the already low severe threat.

Otherwise, fast-moving showers should be the main story over
Sunday evening and overnight, with winds turning northerly
behind the front early Monday morning. Precip totals should
generally average a tenth inch or less, but a couple stripes of
higher amounts in the 0.25-0.50" range are possible where the
heaviest rain occurs. As the trough axis swings through Monday
afternoon, cold mid-level temps combined with surface heating
may be enough to yield isolated pop-up showers, mainly along the
sea breeze.

Temperatures will hold near to slightly below normal, with highs
in the low-mid 80s and lows mainly in the upper 50s to low 60s
away from the immediate coast.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Mid-upper troughing shifts eastward and is replaced by ridging
during the first half of the week. This will result in
increasing temperatures, especially after high pressure shifts
offshore on Wednesday. A curious feature that has recently
shown up in the guidance is a shortwave trough diving out of the
Plains and setting up shop around the Florida Peninsula early
in the week. The interplay between this wave and ridging over
the Eastern Seaboard will determine how soon unsettled weather
returns to the forecast area, especially as another broad
trough is expected to cross the CONUS and reach the East late in
the week, with an attendant cold front bringing rain chances
back into the picture by Friday.

Until any unsettled weather returns, however, temperatures are
expected to warm above normal, with highs in the upper 80s to
low 90s during the latter half of the week while lows gradually
rise through the 60s with each passing night as dew points creep
up in return flow around the offshore high.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
High confidence in VFR through the valid TAF period. Only
weather issue will be gusty west-northwest winds starting around
14Z and lasting through the day as stronger winds aloft mix to
the surface. Gusts will weaken and decrease in frequency
starting around 20Z.

Extended Outlook...Mainly VFR.

&&

.MARINE...
Through Tonight...
SCA for NC waters continues based on latest buoy reports
showing both winds and seas still flirting with SCA thresholds
although they are trending down. End time of 0500 EDT still
looks to be on track. Offshore flow in the wake of a cold front
will continue into this afternoon before winds start backing to
southwest ahead of another front. The second front arrives in
the pre-dawn hours of Sun with northwest to north winds
developing by the end of the period. Short duration of enhanced
southwest flow this afternoon/evening may build seas to 3-5 ft,
but otherwise seas will be 2-4 ft. Seas will be a mix of a
dominant southwest wind wave and a southeast swell.

Sunday through Wednesday...
The flow will become variable on Sunday as a surface trough
lifts back northward during the day, with southerly flow around
10 kts during the afternoon ahead of another cold front. This
front will push through during the night with northerly winds
arriving in its wake early on Monday. Surface high pressure west
of the area will shift closer to the coast and eventually move
offshore on Wednesday. Expect winds to gradually veer to
easterly, then southeasterly as this draws closer, although
speeds should remain around 10 kts or less through Wednesday.

Seas largely hold in the 1-2 ft range in light of the generally weak
flow regime. Southeasterly swells of 1-2 ft at 8-9 sec over the
weekend will be replaced by 1-2 ft northeasterly to easterly
swells with a period of 6 sec early in the week. South-
southwesterly wind waves over the weekend will become less
prominent during the week as the northeasterly swell takes over.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ110.
SC...None.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
     AMZ250-252.

&&

SYNOPSIS...ABW
NEAR TERM...III
SHORT TERM...ABW
LONG TERM...ABW
AVIATION...III
MARINE...III/ABW
Hazardous weather outlook, May 31, 3:46 AM EDT, 0 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 AM EDT Sat May 31 2025

NCZ110-010800-
Coastal Brunswick-
346 AM EDT Sat May 31 2025

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement for Strong Longshore Current.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A moderate rip risk is possible for south facing beaches Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-010800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
346 AM EDT Sat May 31 2025

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 AM EDT EARLY THIS
MORNING...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-NCZ087-096-099-105>109-SCZ017-023-024-032-033-039-054>056-
058-059-010800-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-Marlboro-
Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry-
Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry-
346 AM EDT Sat May 31 2025

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ABW

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:00 PM EDTSpecial Marine WarningILM32 min

Nearby

Beach Hazards Statements in North Carolina, 2025Every beach hazards statement in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.